Home Health & Medicine Three fatal overdoses in less than a week for Sussex County prompts...

Three fatal overdoses in less than a week for Sussex County prompts state warning – The News Journal

0
104
Three fatal overdoses in less than a week for Sussex County prompts state warning – The News Journal


CLOSE


Lawmakers want to levy a fee against opioid manufacturers in hopes of recouping some of the billions of dollars Delaware lost to the opioid epidemic.
Brittany Horn/The News Journal, Wochit

Three overdoses in five days in Sussex County have health and public safety officials calling for residents to keep and administer naloxone. 

The three packages of heroin found at the crime scenes were stamped with the same packet stamp, officials said. 

Authorities are not identifying the stamp to prevent anyone from actively seeking the lethal substance. 

Delaware Division of Public Health asks those with loved ones using heroin or other opioids to seek treatment or to keep the overdose-reversing medication naloxone on hand.

The fatal overdoses happened between March 9 and March 13 in Sussex County. A total of 50 suspected fatal overdoses occurred across Delaware, the agency said in a press release. 

The number of fatal overdoses last year increased more than 20 percent from 2017 with a record number of 419 deaths

Delawareans can take training classes on how to administer naloxone at Brandywine Counseling & Community Services, where the agency offers a syringe exchange program

A new free app, OpiRescue, instructs users how to administer naloxone step-by-step. 

“If you have a loved one in active use, please have naloxone in your home,” Department of Health and Social Services Secretary Dr. Kara Odom Walker said. “If you see someone overdose, call 9-1-1 immediately, begin rescue breathing and administer naloxone, which can reverse the effects of an opioid overdose, and save the person in distress.”

Naloxone was administered in 2018 by first responders 3,728 times-a 30 percent increase from the previous year. 

The agency said if someone is too drowsy to answer questions, is having difficulty breathing, or appears to be so asleep they cannot be awakened, call 911 immediately, start rescue breathing and administer naloxone if you have it at home.

Under Delaware’s 911/Good Samaritan Law, people who call 911 to report an overdose and the person in medical distress cannot be arrested for low-level drug crimes.

Delawareans and loved ones also can visit DHSS’ website, www.HelpIsHereDE.com, to find addiction treatment and recovery services.

Helplines 

New Castle County: (800) 652-2929

Kent and Sussex counties: (800) 345-6785

RELATED:

An opioid fee would fund addiction treatment, but no one agrees how to spend the money

This woman detoxed from opioids and heroin on camera. Would you watch?

Contact Josephine Peterson at (302) 324-2856 or jhpeterson@delawareonline.com. Follow her @jopeterson93.

 

Read or Share this story: https://www.delawareonline.com/story/news/local/2019/03/13/three-fatal-overdoses-less-than-week-prompts-state-warning/3154676002/

LEAVE A REPLY

Please enter your comment!
Please enter your name here